Don’t Give More Patients Statins

On November 14, the following editorial was published in the New York Times.

Don’t Give More Patients Statins

By JOHN D. ABRAMSON and RITA F. REDBERG

New guidelines published on Tuesday of last week widely expand the category of who should take statins.

Two physicians authored the article providing an excellent analysis and warning against implementation of the new guidelines which are unfortunately and again, not based on sound evidence or reasonable analysis.

” based on the same data the new guidelines rely on, 140 people in this risk group would need to be treated with statins in order to prevent a single heart attack or stroke, without any overall reduction in death or serious illness.”

“At the same time, 18 percent or more of this group would experience side effects, including muscle pain or weakness, decreased cognitive function, increased risk of diabetes  (especially for women),  cataracts or sexual dysfunction.”

“We believe that the new guidelines are not adequately supported by objective data, and that statins should not be recommended for this vastly expanded class of healthy Americans. Instead of converting millions of people into statin customers, we should be focusing on the real factors that undeniably reduce the risk of heart disease: healthy diets, exercise and avoiding smoking. Patients should be skeptical about the guidelines, and have a meaningful dialogue with their doctors about statins, including what the evidence does and does not show, before deciding what is best for them.”

History repeats itself, soon the AHA and ACA will want statins in the water. The 18% estimate of serious side effects in my opinion is understated. Every week in the pain clinic I diagnose statin myopathy and/or cognitive impairment on at least one patient. Here are some stories about patients that appeared in the comments section of the oped on-line.

Noreen stated:

I am a victim of statin “therapy.” At the age of 72, with just a moderately high LDL, Simvastatin was prescribed. I took it for approximately 2 weeks, and severe pain developed in my whole body, but, primarily in my lower legs. I read the side effects on line and stopped taking it.
The pain went away, but my legs were weak. After much investigation by neurologists at University of California, SFMC, I was diagnosed with statin-induced neuropathy. The calf muscle in both legs has totally gone — nothing left but sinew. My life has been severely damaged by an inability to walk properly. I cannot raise on my toes. It has been three years since I took this medication, and there is no further hope of recovery. Prior to taking Simvastatin I was an athlete all my life. At the time of this pharmaceutical invasion I was still, hiking, exercising regularly and downhill skiing. Shame of this hired committee of “experts.”

Here is how a physician/patient described his experience.

I agree with Abramson and Redburg that treating a numbers instead of the patient is wrong. I am in a high risk group and I would hope to prevent another heart attack (I had one in 2009), yet I cannot take statins as I repeatedly developed muscle pain and then progressive weakness and loss of balance with all the statins I tried. My cardiologists (including Mayo physicians) and internists continued to push trying different statins and other cholesterol lowering medications even though I complained of side effects. Although some of my loss of power is due to aging and not statins, I used to be able to hike 10 to 20 miles with up to 5 to 6,000 feet elevation gain in a day before my statin era and now I can barely manage 4-5 miles at a slow pace. I’ve seen this in others taking statins. Even though the percentage who develop weakness may be low compared to the majority, it is a real debilitating effect for some. Doctors are brain washed (and the lay public too by TV and other ad bombardment), by the pharmaceutical industry to treat numbers rather than individuals. The result is the standard of care is now to treat the lab test instead of the person. Statins are dangerous medications and should not be prescribed lightly. SD Markowitz, MD

George from CA describes his experience as follows.

I had been on statins for over 15 years. Slowly, I began experiencing cognitive dysfunction, balance issues, muscle weakness, etc. even though I exercised both my body and brain. I quit several months ago and have been feeling better all around every day with improvement in every area. I’d rather die feeling good in 10 or 20 years than be miserable for however long this terrible medicine might extend my life.

JR Hoffman MD from Los Angeles provided further insight.

Congratulations to Drs Abramson and Redberg for their outstanding editorial, and to the NYT for having the courage to print it. As the authors note, this new guideline’s major beneficiary will be the pharmaceutical industry, while the American people will likely be its primary victim.

The British Medical Journal has recently printed a series of papers (disclosure — I co-authored one of those papers) addressing the biases and distortions that enter far too many published clinical guidelines, because a large majority of panel members and panel chairs have a financial conflict of interest, and because panels are stacked to support viewpoints reflecting those conflicts, independent of the evidence. This is particularly true of guidelines from prominent medical specialty societies … societies which themselves receive major financial support from industry. 

How many people targeted by the new guidelines would take one of these medicines if they were told that far more than 9 out of 10 (in fact probably more than 99%) would get no possible benefit whatever? And essentially none would get an overall reduction in major morbidity or mortality? And that this would come at a substantial cost in the side effects that a good many would suffer (not even considering the cost in dollars)?

If your physician tells you that you “need” a statin, please ask her for the details of how likely you as an individual are to benefit, and at what chance of harm.

Statin drugs interfere with the human production of many important substances. One of these is Coenzyme Q 10 also called uibiquinone. Co Q 10 functions as an important anti-oxidant and as an essential component of the apparatus inside every cell that produces ATP, the fundamental unit of energy that provides energy for every cellular function. Without ATP the cells in every organ shut down and cannot do any work.

Statin side effects can include not only muscle pain and weakness but also nerve damage, dementia, amnesia.  Shortness of breath can be the only symptoms when the muscles of respiration are affected.  Diabetes can be caused by any of the statin drugs and this can be permanent.  Rarely, statins can cause death . This happens when a massive amount of muscle damage causes a flood of debris that overwhelms the body’s ability to clear the debris. Damage to muscles and nerves can be permanent without any recovery after  the statin is stopped. A former astronaut and flight surgeon suffered transient global amnesia which fortunately cleared after stopping the statin drug. He has since published a few books about the dangers and inappropriate use of statins. Kidney failure requiring dialysis or kidney transplant is also a rare but potential result of statin medication.

Cardiologists and primary care physicians often ignore complaints about muscle pain, fatigue, weakness and forgetfulness in older patients and attribute it to old age. But even when these complaints are recognized as a side effect, rarely does a physician report it  to the FDA. As a result, post marketing surveillance data underestimates tremendously the frequency of side effects.

Be careful out there. Read my first post about statin medications. it provides risk-benefit data. Remember, we do not know with certainty the frequency of side effects and permanent damage, but you can be sure it happens more often than the drug company states. It happens more often than most physicians realize.

Peace

Bob Hansen MD

3 thoughts on “Don’t Give More Patients Statins

  1. Julie Henderson

    Bob,
    Thank you again for sharing your wealth of knowledge and research. You are a beautiful writer and I am anxiously awaiting the first book you write.
    In addition, my brother has been off statins for a few weeks. Previously he had suffered severe muscle pain which greatly interfered with his quality of life. He is still battling some fatigue but almost entirely pain free. So sad that medications can be so debilitating.
    Keep up the good work…love reading your posts!
    Much respect,
    Julie

    Reply
  2. Pingback: Weight Gain, Another Reason to Avoid Statins | Practical Evolutionary Health

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s